• Can chemo protocol cause problems ten years out?

    Asked by acalltofaith on Sunday, November 11, 2012

    Can chemo protocol cause problems ten years out?

    I did a maximum treatment of radiation prior to doing the St. Jude's protocol for chemotherapy for my Ewing's Sarcoma. My heart has been checked with a stress test and turned out fine. However, I have lost a good bit of both long term and short term memory, and have difficulty holding a conversation at times. I was in the hospital for a week, went home for 2 weeks and went back to the hospital for another week, and did this routine for about a year. Adriamycin, cisplatin, cyclophosphomide, are several drugs that come to mind. I can find out the regimen, but just looking for a general response. Thanks. I'll try to remember I posted this question (just kidding).

    5 Answers from the Community

    5 answers
    • GregP_WN's Avatar

      For what I was told 24 years ago, I was treated for Hodgkins disease, then it came back a year or so later. After that treatment, I was told that if it returned a third time it would be much harder to control, And the treatments would make me more susceptable to other forms of cancer. I was diagnosed 18 years later with head and neck cancer. No one can say if it was responsible or not.

      almost 4 years ago
    • nancyjac's Avatar

      Chemo brain can be permanent in terms of memory loss or cloudiness whether constant or intermittent. If you have been having memory problems for the past 10 years, the chemo you had 10 years ago is a likely cause. However, if the memory loss is a new thing that just started, I would look for some other cause.

      almost 4 years ago
    • Harry's Avatar

      From what I understand, yes. Some side effects wear off and some don't. Some chemo drugs are known to cause secondary cancers. And then there is the radiation. Maybe you should discuss this with your doctor.

      almost 4 years ago
    • leepenn's Avatar

      Yes - chemo definitely has some long term side effects. For me, I'm now in permanent menopuase, over ten years early. There can be other issues, depending on the drugs you were given. I had the three you mention above. Heart function, hearing loss, neuropathy, chemo brain.... I think it's a great idea to talk to your docs about long term side effects. I don't really understand why part of chemo isn't educating us about the long term side effects, but it certainly seems to be a missing piece!

      Something I didn't know until recently, and I'm not sure which chemo drug does this, is that I have to be more vigilant in regards to high cholesterol. I had no idea! Fortunately, I've always had low cholesterol and am vegan, so I'm optimistic that my numbers will stay at good levels.

      Good luck. And please let us know what you find out!

      almost 4 years ago
    • sls' Avatar

      I was recently diagnosed with basal cell cancer that the doctor said was a probably a result of the chemo.

      almost 4 years ago

    Help the community by answering this question:

    Create an account to post your answer Already have an account? Sign in!

    By using WhatNext, you agree to our User Agreement, and Privacy Policy

    Read and answer more bone cancer questions.  Also, don't forget to check out our Bone Cancer page.